At what age can acetaminophen toxicity/poisoning occur?

Updated: Jan 17, 2020
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Overdose with acetaminophen can occur at any age. A therapeutic misadventure typically occurs in children younger than 1 year, when their caregivers give incorrect doses of a medication containing acetaminophen. Accidental poisoning (unintentional ingestion) can occur in toddlers and young children with unsupervised access to medications. Older patients (eg, teenagers and adults) may overdose with intent to do self-harm. [4]

While acetaminophen toxicity is particularly common in children, adults have accounted for most of the serious and fatal cases. [4] Acetaminophen toxicity is the most common cause of hepatic failure requiring liver transplantation in Great Britain. In the United States, acetaminophen toxicity has replaced viral hepatitis as the most common cause of acute hepatic failure and is the second most common cause of liver failure requiring transplantation.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!